Alert archive / Maine / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 52, NWS Caribou, ME

August 3, 2008Hancock County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 3, 2008, 12:08 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2008, 12:08 PM EDT (16:08 UTC)
Expired
Aug 3, 2008, 1:15 PM EDT
In force
67 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Hancock County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 130 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:16 AM EDT, 7 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 4:16 AM EDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
416 AM EDT SUN AUG 3 2008

.SYNOPSIS...
LOW PRESSURE WILL TRACK SLOWLY ACROSS THE GULF OF MAINE TODAY INTO
TONIGHT. THE LOW WILL BECOME STATIONARY OVER NOVA SCOTIA FROM LATE
TONIGHT INTO TUESDAY. A WEAK RIDGE OF HIGH PRESSURE WILL RETURN FOR
LATER TUESDAY BEFORE ANOTHER TROUGH OF LOW PRESSURE APPROACHES
FOR MID TO LATE WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENT WATER VAPOR LOOP INDICATES A CLEARLY DEFINED MID LEVEL
CIRCULATION IN THE VICINITY OF THE CHAMPLAIN VALLEY EARLY THIS
MORNING. REVIEW OF THE LATEST NAM/GFS HAS A FAIRLY GOOD HANDLE ON
THE POSITION AT 06Z. THIS CIRCULATION WILL SHIFT SLOWLY EAST
ACROSS THE STATE WHILE INDIVIDUAL PIECES OF SHORT WAVE ENERGY
ROTATE AROUND THIS SYSTEM BEFORE IT REACHES SOUTHER NEW BRUNSWICK
PROVINCE LATE TONIGHT.

WIDESPREAD SHOWERS ALONG WITH ISOLATED THUNDERSTORMS WILL CONTINUE
ACROSS THE ENTIRE REGION AS INSTABILITY INCREASES WITH THE UPPER
LEVEL COLD POOL SHIFTING ACROSS THE REGION TODAY AND TONIGHT.
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THIS ACTIVITY AS PWS REMAIN
AOA 1.5 INCHES THROUGH TONIGHT. FLOOD WATCH REMAINS IN EFFECT FOR
ALL BUT HANCOCK AND WASHINGTON COUNTIES UNTIL 06Z MONDAY.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
LOW PRESSURE AT THE SURFACE AND ALOFT WILL MOVE SLOWLY EAST MONDAY
AND MONDAY NIGHT. THIS WILL KEEP UNSETTLED WEATHER ACROSS THE
REGION WITH A CONTINUED CHANCE FOR SHOWERS. THE UPPER LOW WILL
CONTINUE TO MOVE EAST DURING TUESDAY WITH SOME WEAK RIDGING
BUILDING ACROSS LATE IN THE DAY. THIS MAY BRING SOMEWHAT DRIER AIR
ACROSS THE REGION. DAYTIME TEMPERATURES WILL CONTINUE TO BE BELOW
NORMAL FOR THIS TIME OF YEAR THROUGH THE PERIOD.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WEAK HIGH PRESSURE WILL REMAIN ACROSS THE REGION INTO TUESDAY
NIGHT. ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH DURING THE MID
TO LATE WEAK PERIOD. THIS WILL BRING MORE UNSETTLED CONDITIONS TO
THE REGION WITH BELOW NORMAL DAYTIME TEMPERATURES.
&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
MAINLY IFR CONDITIONS TO PREVAIL AT ALL TAF SITES WITH WIDESPREAD
SHOWERS AND ISOLATED THUNDERSTORMS THOUGH TONIGHT.

EXPECT MVFR CONDITIONS TO PREVAIL MONDAY AND MONDAY NIGHT.
CONDITIONS SHOULD IMPROVE TO VFR TUESDAY AND INTO TUESDAY NIGHT AS
WEAK HIGH PRESSURE BUILD INTO THE REGION. VFR CONDITIONS ARE
EXPECTED INTO EARLY WEDNESDAY THEN CONDITIONS WILL DETERIORATE TO
MVFR LATER WEDNESDAY AND THURSDAY AS THE NEXT LOW APPROACHES THE AREA.
&&

.MARINE...
NEAR TERM: AREAS/WIDESPREAD FOG WILL KEEP VISIBILITIES REDUCED TO
1 NM OR LESS THOUGH TONIGHT. WINDS/SEAS WILL REMAIN BELOW HEADLINE
CRITERIA THROUGH TONIGHT.

SHORT TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SCA LEVELS
THROUGH THE PERIOD.
&&

.HYDROLOGY...
DURING THE PAST SIX TO TWELVE HOURS RAINFALL AMOUNTS OF 2 TO 5
INCHES HAVE OCCURRED ACROSS ACROSS THE HIGHER TERRAIN OF NORTHWEST
MAINE. SEVERAL AREAL FLOOD WARNINGS REMAIN IN PLACE INCLUDING
NORTHWEST AROOSTOOK...NORTHERN SOMERSET AND PISCATAQUIS COUNTIES.
A FLOOD WATCH REMAINS IN EFFECT FOR ALL BUT EXTREME SOUTHEAST
MAINE UNTIL 06Z MONDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ001>006-010-011-015-
     031.
MARINE...NONE.
&&

NEAR TERM...FITZSIMMONS
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...FITZSIMMONS
MARINE...FITZSIMMONS/DUDA
HYDROLOGY...FITZSIMMONS
Hazardous weather outlook, Aug 3, 3:25 AM EDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
325 AM EDT SUN AUG 3 2008

MEZ001>006-010-011-015-031-040730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
325 AM EDT SUN AUG 3 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

MEZ016-017-029-030-032-040730-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
325 AM EDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

ANZ050>052-040730-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
325 AM EDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FITZSIMMONS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:33 PM EDTAreal Flood WarningCARPenobscot, Piscataquis9 hr
Aug 3, 12:35 AM EDTAreal Flood WarningCARSomerset6 hr
Aug 3, 1:02 AM EDTAreal Flood WarningCARAroostook11 hr
Aug 3, 11:10 AM EDTSevere Thunderstorm WarningCARHancock50 min
Aug 3, 12:09 PM EDTSpecial Marine WarningCAR36 min
Aug 3, 12:12 PM EDTAreal Flood AdvisoryCARHancock3 hr
Aug 3, 12:19 PM EDTFlash Flood WarningCARHancock56 min
Aug 3, 1:08 PM EDTSpecial Marine WarningCAR67 min
Aug 3, 1:15 PM EDTSevere Thunderstorm WarningCARHancock60 min
Aug 3, 1:46 PM EDTAreal Flood AdvisoryCARHancock, Washington3 hr
Aug 3, 1:48 PM EDTSevere Thunderstorm WarningCARWashington42 min
Aug 3, 2:09 PM EDTSevere Thunderstorm WarningCARHancock, Washington66 min
Aug 3, 2:26 PM EDTSpecial Marine WarningCAR64 min
Aug 3, 2:43 PM EDTAreal Flood AdvisoryCARWashington4 hr
Aug 3, 3:18 PM EDTSevere Thunderstorm WarningCARWashington57 min
Aug 3, 3:28 PM EDTFlash Flood WarningCARWashington62 min
Aug 3, 3:32 PM EDTSpecial Marine WarningCAR28 min
Aug 3, 3:38 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Aug 3, 5:47 PM EDTSevere Thunderstorm WarningCARSomerset23 min

Nearby

Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.